Weight Loss
Moderators: spoiled_candy, coach_k, Mollybygolly, devilish_patsy, nycgirl


Weight gain after birth control.. how to lose it?


Quote  |  Reply

I had been at my goal weight of 122 for almost 6 months. I had been on yaz for over 2 years. About 2 months ago they switched me to the generic stuff and I gained 10 pounds in the past 2 months. I went off of BC all together last week as I had some other problems and I'm waiting for my insurance company to approve yaz again instead of generic. I have been off the pill for a week and have not lost an ounce.. I have been eating healthy and exercising enough. I have not been over eating or doing anything different. What can I do to lose this extra 10 pounds? Undecided

7 Replies (last)
#1  
Quote  |  Reply
I could not possibly speak from experience, but would just one week not be too short of a timeframe for a hormone balance to adapt and initiate whatever changes that may have an influence on your metabolism?

When I was put on birth control I gained about 10lbs too. Unfortunately it's one of those things that you have to just have to continue dieting and trying to lose the extra weight you gained. Now from my experience the reason why I gained the weight was because the pill made me hungrier than normal and as such I unconsciously ate more than I used too. I dunno about your own circumstances but I had to learn to count calories and stuff to help me lose the weight and realise that it was making me hungrier than normal. 

From what I understand, weight gain from BC pills is primarily water retention. I wonder if you spend a day drinking TONS of water (or iced herbal tea with no sweetener) that you might be able to move some of that weight.

I personally have never gained weight from BC pills, but everyone is different and in my case, BC pills actually prevent me from gaining weight from a hormonal imbalance. Again, everyone is different, every pill is different.

Yeah I was on microlite which commonly increases appetite mostly which was why I gained weight. However when I came off it I did also start losing weight through drinking looots of water which also seemed to help. 

#5  
Quote  |  Reply

livelifeloud

I have been using Yaz for 6 months and gained 2.2 pounds a month. At first I thought I was gaining weight because I came out of starvation mode (I used to eat only 750 calories, now 1500 calories), but it takes about 3 weeks for your body to adjust and start to lose weight again.

I went to a clinic and spoke to a sister there. She informed me that one will either lose weight or gain weight on the contraceptive. I am (unfortunately) one of those who gain weight. Yaz's composition is the closest to your body's normal hormones, therefore using any other pill will probably make me gain more weight.

My gynecologist told me the only reason people gain weight on the pill is because their appetite increases, but believe me I ate 5 small meals (only healthy stuff) and therefore I had no problem with my appetite and still gained weight. I suppose it's water retention, etc.

I went off the pill 3 weeks ago and I still weigh exactly the same. I wanted to just give up so many times, but I am motivated enough to give it another couple of days. One week is not enough to measure your weight loss. If you are creating a 500 calorie deficit between eating and burning enough calories you should just hang in there - results will come (or so I tell myself every day hehe).

Original Post by livelifeloud:

I had been at my goal weight of 122 for almost 6 months. I had been on yaz for over 2 years. About 2 months ago they switched me to the generic stuff and I gained 10 pounds in the past 2 months. I went off of BC all together last week as I had some other problems and I'm waiting for my insurance company to approve yaz again instead of generic. I have been off the pill for a week and have not lost an ounce.. I have been eating healthy and exercising enough. I have not been over eating or doing anything different. What can I do to lose this extra 10 pounds?


If birth control caused you to gain weight, I'm almost positive that it was either water weight or weight gain caused because you were consuming more calories. Birth control can cause an increase in appetite in some people, and if they consume more calories because of that, they'll gain weight. I'm not completely sure, but I think it can also cause more water retention. But birth control shouldn't cause you to gain fat if you're not consuming more calories than your body needs.

I'd suggest just continuing to eat healthy (aiming for a 500 calorie deficit or so) and exercising. Maybe hold off on weighing yourself for 2 weeks or so. When you're first trying to lose weight it can be easy to get overly obsessed with the scale. Continue to stay hydrated and watch your sodium intake so if this 10 pounds is water weight, you'll lose it more easily.

Hey Livelifeloud,

I feel your pain - the pill caused weight gain for me as well, over the two years I was on it. So frustrating as I was working out more than ever before and watching my diet like a hawk. My doctor confirmed that the pill was the reason for my struggles...and that a 10 pound gain is considered "normal" for most women who are prone to gain on the pill. She also said that it takes at least 3 months for your hormone levels to re-adjust after going off the pill...longer for some women. So take heart and don't get down on yourself about it - your body's just "working it all out."

7 Replies
Advertisement
Advertisement